Medical students in London have launched a public health campaign to educate teenagers on the dangers of using Nitrous Oxide following a rise in spiral injuries linked to frequent use of the drug.
The campaign group, led by fourth year medical student Devan Mair, have started to deliver interactive sessions in the Tower Hamlets area through youth groups and housing associations.
Nitrous oxide, commonly known as laughing gas or balloons and that has the street name “hippy crack”, is a popular recreational drug in London. It is illegal to supply for human consumption but not to possess.
Frequent use of the drug can damage the nervous system by interfering with the metabolism of vitamin B12. This affects the production of myelin – a protective sheath of nerves around the body.
When B12 is inactivated by nitrous oxide, the myelin is no longer kept in good repair, which can cause spinal cord damage.
Almost 9 per cent of 16 to 24-year-olds said they had taken nitrous oxide in the previous year in 2019/20, up from 6.1 per cent in 2012/13, according to the Crime Survey for England and Wales.
Alastair Noyce, professor in neurology and neuroepidemiology at the Wolfson Institute of Population Health at Queen Mary University of London, and consultant neurologist at Barts NHS Trust, said many users were unaware of the potential hazards of the drug.
“We are seeing more patients than even a year or so ago, and often the cases are more severe,” he said.
“We used to see people with tingling and numbness in their legs or difficulty walking but this year we’ve had several people who literally can’t walk at all when they come to hospital.”
At a trial launch of the campaign at the Queen Mary University of London Festival of Communities in June, 97 per cent of the 246 people that visited the stall said they were not previously aware that nitrous oxide can cause neurological damage.
Mr Mair said: “We’re not here to lecture or scare anyone, we want to empower people with the knowledge of the risks of nitrous oxide to inform them if faced with the decision to take balloons.”